With the report of a third death in Florida from meningitis connected to an injectable steroid, the state and local health departments are taking steps to make sure no more patients are infected or that any infections are detected and treated immediately.
The FDA says they are now questioning the sterility of a number of injectable drugs produced by the New England Compounding Center, including those involved in eye and heart surgeries.
That's why health centers across the state are closely checking their records regarding products received from the New England Compounding Center, the company blamed for contaminated vials of the steroid.
Nearly 260 medical facilities in Florida and 48 in the Tampa bay area, including some in Pasco, Polk, Hillsborough, Pinellas, Manatee and Sarasota counties, all received products from NECC.
Healthcare professionals who received any medications from NECC after May 21, 2012 are being advised to notify patients of the potential risk of infection.
"As the ongoing federal investigation has expanded to all NECC injectable products, we strongly urge all Florida health care professionals and health care facilities that used NECC products to alert patients to the possibility of infection,” said State Surgeon General and Secretary of Health Dr. John Armstrong.
At Bayfront Medical Center, they don't use the steroid in question, but they're playing it safe by getting rid of all injectables from NECC.
"We pulled anything off the shelves that we had... So we want to make it clear that we do not have any of the NECC product on inventory right now. We are taking step to review any cases the product may have been used. And we will obviously be taking the step to contact those penitents and make sure they are safe," said Emily Nipps of Bayfront.
Pinellas County Health Department's Maggie Hall says they would rather be extra cautious.
"It's part of our public health mission. If one product is implicated, we might as well be on the safest safe side. Anybody that is ill or has any of the symptoms should contact their physician," said Hall.
Patients who may have been exposed should monitor closely for any symptoms of infection and should seek medical attention immediately if symptoms are detected.
"At this time, the risk to public health is uncertain; we remain vigilant to ensure that the public is aware of this concern," said Armstrong.
Symptoms of meningitis related to the steroid injections include:
- Stiff neck
- Nausea and vomiting
- Sensitivity to light
Patients are also advised to be aware of any swelling, increasing pain, redness, warmth at injection site, vision changes, discharge, chest pain or drainage from the surgical site.
DOH will continue to update our website at http://newsroom.doh.state.fl.us/. We have set up a toll-free hotline at 1-866-523-7339 for those who may have additional questions. To view the FDA’s list of NECC products, please visit http://www.fda.gov/Safety/Recalls/ucm322979.htm.